Nevada, 2012

Damaging Wind in Nevada, July 6, 2012

July 6, 2012 · NWS LKN · 1 event in 1 county or zone

A thunderstorm produced a wind gust to 63 mph at the Rock Spring Creek RAWS.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LKN wrote it up.

A thunderstorm produced a wind gust to 63 mph at the Rock Spring Creek RAWS.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before the first event at Jul 6, 8:55 AM PST, 5 hours 15 minutes earlier.

Area forecast discussion, Jul 6, 8:55 AM PST, 5 hours 15 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ELKO NV
955 AM PDT FRI JUL 6 2012

.SYNOPSIS...ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED
ACROSS EASTERN AND CENTRAL NEVADA THROUGH THE WEEKEND...AND
POSSIBLY INTO NEXT WEEK. TEMPERATURES WILL REMAIN VERY WARM...
CLIMBING TO NEAR 100 DEGREES IN SOME LOCATIONS BY SUNDAY...MONDAY
AND TUESDAY.

&&

.AVIATION UPDATE...DUE TO INCREASED SURFACE MOISTURE THIS
MORNING...HAVE ADDED TEMPO AFTERNOON THUNDERSTORMS AT KELY/KEKO
TAF TERMINALS...WITH HIGHER CONFIDENCE OF A THUNDERSTORM ON
STATION AT KELY.

&&

.PREV DISCUSSION... /ISSUED AT 932 AM /

UPDATE...BUMPED UP THE POPS FOR CENTRAL NEVADA...EXPECTING
CONVERGENCE ZONE TO SET UP THIS AFTERNOON. SOUPY AIR MASS IS IN
PLACE AND THE INGREDIENTS FOR CONVECTION WILL BE PRESENT TODAY.

PREV DISCUSSION... /ISSUED AT 255 AM /

SHORT TERM...TODAY THROUGH SATURDAYS. PATCH OF THUNDERSTORMS AND
SHOWERS OVER EXTREME NORTHWEST NYE COUNTY MOVED NORTH AND WEAKENED
OVER LAST SEVERAL HOURS. LIKELY DUE TO A SMALL VORT MAX OVER
NORTHERN NYE. SOME REPORTS OF HEAVY RAINS IN THE STRONGEST CELLS.
SURFACE FEATURE WHICH IS MOST IMPORTANT RIGHT NOW IS A VERY TIGHT
DEWPOINT GRADIENT EXTENDING NORTH-SOUTH IN EASTERN NEVADA.
TIGHTEST GRADIENT IS OVER NORTHEAST NEVADA. THIS FEATURE RESEMBLES
A QUASI-DRY LINE AND SHOULD ACT A FOCUS FOR CONVECTION THIS
AFTERNOON. MAIN AREA OF CONCERN WILL BE AROUND WHITE PINE COUNTY
AND NORTHERN ELKO COUNTY.

HIGH PW'S WILL OCCUR FRIDAY AND SATURDAY AFTERNOON AS UPPER TROUGH
SWINGS THROUGH WITH MODERATELY UNSTABLE ATMOSPHERE. SEVERAL SEVERE
WEATHER ADVISORIES WERE ISSUED THURSDAY AFTERNOON. THIS COULD BE
THE CASE AGAIN THIS AFTERNOON AND WOULD NOT BE SURPRISED TO SEE A
SEVERE THUNDERSTORM WARNING OR TWO BE REQUIRED. MAIN ISSUE SHOULD
BE WIND GUSTS WITH BORDERLINE SEVERE HAIL.

SITUATION OCCURS AGAIN SATURDAY AFTERNOON BUT LOOKS LIKE AREA OF
CONVECTION WILL EXPAND WEST TO INCLUDE MOST OF
CENTRAL...NORTHEAST...AND EASTERN NEVADA.

EXPECTING VERY WARM TO HOT TEMPS WITH EVEN A RECORD OR TWO. MORE
RECORD HIGH MINIMUMS ARE POSSIBLE WITH HIGH DEWPOINTS AND WINDS
NOT ALLOWING TEMPS TO COOL OFF FRIDAY NIGHT.

LONG TERM...SATURDAY NIGHT THROUGH THURSDAY. PERIOD STARTS OUT WITH
THE GFS AND ECMWF IN OVERALL AGREEMENT AS A NEGATIVELY TILTED
SHORTWAVE TROUGH PUSHES NORTH ACROSS CALIFORNIA AND WESTERN NEVADA.
THIS FEATURE BEARS WATCHING AS THERE IS POTENTIAL FOR DRY LIGHTNING
WITH IT...PARTICULARLY IN NORTHWESTERN NEVADA WHERE ESSENTIALLY NO
RAIN HAS FALLEN IN THE LAST MONTH AND FUELS ARE QUITE DRY.

AFTER THIS POINT THE FUTURE DEPENDS ON THE ORIENTATION OF THE UPPER
LEVEL RIDGE WHICH WILL BE SITTING IN THE AREA. THE ECMWF CONTINUES
TO KEEP A RIDGE AXIS STRETCHED NORTHEAST/SOUTHWEST ACROSS SOUTHERN
CALIFORNIA AND SOUTHERN NEVADA...ESSENTIALLY PINCHING OFF THE
MONSOON FLOW AND KEEPING OUR REGION FAIRLY DRY. GFS ON THE OTHER
HAND CONTINUES TO CUT THIS RIDGE AXIS DOWN ENOUGH TO ALLOW A BROAD
SOUTHERLY FLOW ACROSS AND UP INTO NEVADA...PROVIDING A NICE
MONSOONAL FETCH AND RESULTING IN SHOWERS AND THUNDERSTORMS ACROSS A
FAIRLY WIDE AREA BY MIDWEEK. CONTINUE TO LEAN CENTRIST ON THIS GIVEN
THE OVERALL CLOSENESS OF THE DEPICTION...THE DEVIL BEING IN THE
DETAILS...SO HAVE SOME SHOWERS AND THUNDERSTORMS IN THE FORECAST BUT
NOT AS HIGH POPS/COVERAGE AS GFS WOULD SUGGEST.

REGARDLESS OF WHETHER YOU BELIEVE THE GFS OR THE ECMWF...BOTH AGREE
THAT WITH THE RIDGE IN THE AREA IT WILL BE QUITE HOT WITH TEMPS
FLIRTING WITH 100 DEGREES IN THE LOWER VALLEYS ON SEVERAL DAYS. RCM

AVIATION...VFR CIGS AND VIS EXPECTED THROUGH THE NEXT 24 HOURS.
MAIN CONCERN WILL BE CONVECTION THIS AFTERNOON...BUT TSRA'S SHOULD
MAINLY BE A MENACE AROUND KELY WITH ONLY A SLIGHT CHANCE OF ONE
AFFECTING KEKO...KTPH OR KWMC. THEREFORE HAVE ONLY INCLUDED VCTS FOR
KELY AND LEFT IT OUT OF THE OTHER THREE SITES. PARTICULARLY AT
KWMC...WHERE SURFACE DEWPOINTS REMAIN QUITE LOW...IT APPEARS
UNLIKELY...WITH THE BEST CHANCE AT KELY WHERE DEWPOINTS ARE NEAR 50
FAHRENHEIT. THAT'S HUMID BY NORTHERN NEVADA STANDARDS. RCM

FIRE WEATHER...ISOLATED THUNDERSTORMS WILL DEVELOP ACROSS
CENTRAL...NORTHEAST...AND EAST CENTRAL NEVADA EACH AFTERNOON
THROUGH SUNDAY...WITH SOME ACTIVITY CONTINUING INTO THE EVENING
HOURS. HUMIDITY WILL RECOVER NICELY EAST OF A LINE FROM AROUND
JARBIDGE TO WARM SPRINGS IN NYE COUNTY. NORTHWEST NEVADA WILL NOT
SEE MUCH IF ANY STORM/SHOWER ACTIVITY AND HUMIDITY WILL BE LOW.
AFTERNOON HIGHS WILL BE ABOVE NORMAL TO NEAR 100 DEGREES THROUGH
THE WEEKEND..

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

99/99

In the hours before

Special weather statement, Jul 6, 11:38 AM PST, 2 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
1238 PM PDT FRI JUL 6 2012

NVZ033-039-062015-
EXTREME EASTERN ELKO COUNTY NV-SOUTH CENTRAL ELKO COUNTY NV-
1238 PM PDT FRI JUL 6 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ELKO COUNTY UNTIL
115 PM PDT...

AT 1232 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 13 MILES EAST OF CURRIE...MOVING NORTH AT 5
MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
  RURAL SOUTHEASTERN ELKO COUNTY BETWEEN HIGHWAY 93 AND ALTERNATE
HIGHWAY 93...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 4052 11463 4049 11434 4024 11442 4027 11466
TIME...MOT...LOC 1936Z 189DEG 6KT 4034 11452

PJS
Special weather statement, Jul 6, 12:10 PM PST, 2 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
110 PM PDT FRI JUL 6 2012

NVZ031-034-036-038-062100-
NORTHERN ELKO COUNTY NV-NORTHERN LANDER COUNTY AND NORTHERN EUREKA
COUNTY NV-SOUTHWEST AND SOUTH CENTRAL ELKO COUNTY NV-SOUTHWEST ELKO
COUNTY NV-
110 PM PDT FRI JUL 6 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN EUREKA AND CENTRAL ELKO
COUNTIES UNTIL 200 PM PDT...

AT 108 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 14 MILES NORTHWEST
OF CARLIN TO 12 MILES WEST OF JIGGS...AND MOVING EAST AT 10 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
   EMIGRANT MINE AND INTERSTATE 80...

&&

LAT...LON 4116 11615 4063 11546 4040 11595 4092 11636
TIME...MOT...LOC 2009Z 285DEG 4KT 4090 11624 4048 11587

PJS
Special weather statement, Jul 6, 12:24 PM PST, 1 hour 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
124 PM PDT FRI JUL 6 2012

NVZ033-039-062115-
EXTREME EASTERN ELKO COUNTY NV-SOUTH CENTRAL ELKO COUNTY NV-
124 PM PDT FRI JUL 6 2012

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN ELKO COUNTY UNTIL 215 PM
PDT...

AT 122 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
A THUNDERSTORM WAS RAPIDLY DEVELOPING 17 MILES WEST OF WEST
WENDOVER...MOVING NORTH AT 10 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
  RURAL EASTERN ELKO COUNTY...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 4096 11452 4080 11418 4063 11432 4064 11455
TIME...MOT...LOC 2024Z 183DEG 3KT 4073 11443

PJS
Special weather statement, Jul 6, 1:01 PM PST, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
201 PM PDT FRI JUL 6 2012

NVZ038-062130-
SOUTHWEST ELKO COUNTY NV-
201 PM PDT FRI JUL 6 2012

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ELKO COUNTY UNTIL 230 PM
PDT...

AT 159 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR SOUTH FORK...MOVING NORTHEAST AT 15 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
   SPRING CREEK AND  ELKO...

&&

LAT...LON 4100 11578 4086 11542 4061 11565 4071 11586
TIME...MOT...LOC 2100Z 211DEG 12KT 4074 11570

PJS
Special weather statement, Jul 6, 1:49 PM PST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
249 PM PDT FRI JUL 6 2012

NVZ031-062215-
NORTHERN ELKO COUNTY NV-
249 PM PDT FRI JUL 6 2012

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN ELKO COUNTY UNTIL 315 PM
PDT...

AT 245 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES NORTHWEST OF MONTELLO...MOVING NORTHEAST
AT 15 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
  RURAL EASTERN ELKO COUNTY...

&&

LAT...LON 4157 11426 4145 11405 4122 11421 4130 11442
TIME...MOT...LOC 2149Z 209DEG 11KT 4134 11426

PJS
Special weather statement, Jul 6, 1:50 PM PST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
250 PM PDT FRI JUL 6 2012

NVZ031-062215-
NORTHERN ELKO COUNTY NV-
250 PM PDT FRI JUL 6 2012

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN ELKO COUNTY UNTIL 315 PM
PDT...

AT 245 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES NORTHWEST OF MONTELLO...MOVING NORTHEAST
AT 15 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
  RURAL EASTERN ELKO COUNTY...

&&

LAT...LON 4157 11428 4146 11404 4122 11423 4131 11444
TIME...MOT...LOC 2150Z 209DEG 11KT 4134 11428

DD

The radar

The Salt Lake City radar (KMTX), 171 km away, was scanning. The volume nearest the first event began at 22:08 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Elko

When
July 6, 2:10 PM PST to 2:11 PM PST
Where
Elko County, 18.35 mi ENE of Shores to 18.8 mi ENE of Shores
Measured
51 kt (59 mph) measured gust
Reported by
RAWS
Coordinates
41.643, -114.438

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2012Every state in 2012This day in weather historyWarnings in Nevada, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 390314.